Alert archive / Hawaii / Gale Warnings in 2017

Gale Warning 8, NWS Honolulu, HI

December 13, 2017

NWS Honolulu, HI issued this gale warning at Dec 13, 2017, 9:50 AM HST. It took effect at Dec 14, 2017, 3:32 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 9:50 AM HST (19:50 UTC)
In effect from
Dec 14, 2017, 3:32 AM HST
Expired
Dec 15, 2017, 3:15 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

694 
WHHW70 PHFO 131950
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
950 AM HST Wed Dec 13 2017

...VERY LARGE NORTH NORTHWEST SWELL AND NEAR GALE FORCE WINDS...

.A very large north-northwest swell will peak today, then slowly
subside through Friday. This swell will produce combined seas
well above the advisory threshold of 10 feet. A high to the
northwest and a trough to the west will produce strong to near
gale force north to northeast winds for most waters, and gales 
for the Alenuihaha Channel.

PHZ121-140900-
/O.EXT.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/
/O.NEW.PHFO.GL.W.0008.171214T1600Z-171215T0400Z/
Alenuihaha Channel-
950 AM HST Wed Dec 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM HST THURSDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect from 6 AM to 6 PM HST Thursday.

* Winds and Seas...Northeast winds 20 to 30 kt through tonight,
  then 30 to 35 kt through Thursday. Seas 8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-140900-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
950 AM HST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds 20 to 30 kt. Seas 12 to 18 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
493 
WHHW70 PHFO 140111
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
311 PM HST Wed Dec 13 2017

...VERY LARGE NORTH NORTHWEST SWELL AND NEAR GALE FORCE WINDS...

.A very large north-northwest swell will peak today, hold large
tonight and Thursday, then slowly subside through Friday. This 
swell will produce combined seas well above the advisory threshold
of 10 feet. A high to the northwest and a trough to the west will
produce strong to near gale force north to northeast winds for 
most waters, and gales for the Alenuihaha Channel.

PHZ121-141415-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/
/O.CON.PHFO.GL.W.0008.171214T1600Z-171215T0400Z/
Alenuihaha Channel-
311 PM HST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM HST
THURSDAY...

* Winds and Seas...Northeast winds 20 to 30 kt through tonight,
  then 30 to 35 kt through Thursday. Seas 8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-141415-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
311 PM HST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds 20 to 30 kt. Seas 12 to 18
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
886 
WHHW70 PHFO 141332
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Thu Dec 14 2017

...VERY LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE 
WINDS...

.A very large north-northwest swell will slowly subside through 
Saturday. Combined seas will be well above the advisory threshold
of 10 feet today for waters exposed to the large swell. A high to
the north and a trough to the east will produce strong to near- 
gale force northeast winds for most waters, and gales for the 
Alenuihaha Channel today. Seas will decrease as the swell 
subsides and winds will diminish as the trough moves over the 
area.


PHZ121-150245-
/O.CAN.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/
/O.EXT.PHFO.GL.W.0008.171214T1332Z-171215T0400Z/
Alenuihaha Channel-
332 AM HST Thu Dec 14 2017

...GALE WARNING IN EFFECT UNTIL 600 PM THIS EVENING...

* Winds and Seas...Northeast winds to 35 kt with seas to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-150245-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
332 AM HST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 600 AM FRIDAY...

* Winds and Seas...Northeast winds to 30 kt with seas to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
Donaldson
185 
WHHW70 PHFO 150136
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Thu Dec 14 2017

...VERY LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE
WINDS...

.A large north-northwest swell will slowly subside through 
Saturday, but combined seas will remain above the advisory 
threshold of 10 feet tonight for waters exposed to the large 
swell. A high to the north and a trough to the east will produce 
strong to near- gale force northeast winds for most waters, and 
gales for the Alenuihaha Channel through tonight as well. Seas 
will decrease as the swell subsides and winds will diminish as the
trough moves over the area Friday into the weekend.

PHZ121-151445-
/O.EXT.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/
Alenuihaha Channel-
336 PM HST Thu Dec 14 2017

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds to 35 kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-151445-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
336 PM HST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds to 30 kt. Seas 9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
673 
WHHW70 PHFO 150706
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
906 PM HST Thu Dec 14 2017

...LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE WINDS...

.A large north-northwest swell will slowly subside through
Saturday, but combined seas will remain above the advisory
threshold of 10 feet overnight into Friday for waters exposed to 
the large swell. A high to the north and a trough to the east will
produce strong northeast winds for most waters, and gales for the
Alenuihaha Channel overnight as well. Winds and seas will
gradually decrease on Friday into the weekend.

PHZ121-151600-
/O.CON.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/
Alenuihaha Channel-
906 PM HST Thu Dec 14 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds to 35 kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122-123-152015-
/O.EXT.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
906 PM HST Thu Dec 14 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...Northeast winds to 25 kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ124-151600-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Big Island Southeast Waters-
906 PM HST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds to 25 kt. Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
677 
WHHW70 PHFO 151315
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Fri Dec 15 2017

...STRONG NORTHEAST WINDS CONTINUE...

.Strong northeast winds will continue across much of the area
today. Rough seas caused by these winds combined with a gradually
subsiding northwest swell will keep combined seas above 10 feet 
for many areas today. Winds and seas will gradually decrease 
tonight and Saturday.

PHZ121-160215-
/O.CAN.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/
/O.EXA.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/
Alenuihaha Channel-
315 AM HST Fri Dec 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Small Craft
Advisory, which is in effect until 6 PM HST this evening. The
Gale Warning has been cancelled.

* Winds and Seas...Northeast winds to 25 kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ124-151415-
/O.CAN.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/
Big Island Southeast Waters-
315 AM HST Fri Dec 15 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Small
Craft Advisory.

Winds and seas have dropped below advisory levels across the
waters southeast of the Big Island.

$$

PHZ110>120-122-123-160215-
/O.CON.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
315 AM HST Fri Dec 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* Winds and Seas...Northeast winds to 25 kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 13, 3:37 AM HST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 13, 3:37 AM HST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
337 AM HST Wed Dec 13 2017

.SYNOPSIS...
A dissipating cold front located near the Big Island will shift
east of the state by tonight. Gusty north-northeast winds with
cool and dry conditions will continue to fill in behind the front
today through Thursday, with unsettled weather possible Friday
through the weekend.

&&

.DISCUSSION...
The latest hi-res model guidance remains in good agreement
through Thursday and shows the frontal boundary near the Big
Island shifting east of the state by tonight. Clouds and showers
along and ahead of this boundary will remain in the forecast
today, especially along the northern coast of the Big Island.
Rainfall accumulations, however, will remain on the light side as
the front continues to dissipate as it moves through. The latest
rainfall summary over the past 12 hrs reflects this with peak
amounts coming in less than half of an inch over Maui County as
the boundary moved through overnight.

Drier and cooler air will continue to fill in (PWs down toward
half of an inch; dewpoints into the mid/upper 50s) behind this
boundary through Thursday. North-northeast will become gusty
through this time, especially tonight through Thursday
(potentially reaching advisory levels for some of the typically
windier lower elevation areas). For the summits on the Big
Island, a high wind watch is now in effect beginning tonight and
continuing through Thursday.

Changes in the weather are afoot late in the week as global models
are consistently depicting an upper level low dropping south as it
cuts off from the jet stream to the north, reaching a position
northeast of the islands Friday. The upper low will bring
instability and cold temperature to the middle and upper atmosphere
allowing for increasing rainfall chances, and heavier showers. Near
the surface, a low is expected to form east of the state in response
to the upper low. The instability aloft, low pressure near the
surface, and increasing low-level moisture will lead to unsettled
weather over the islands with the possibility of heavy rain and
thunderstorms, and the chance of snow for the Big Island summits.
However, models are still having a difficult time agreeing with
the location of the upper low and the timing of how long the low
stays in the island's vicinity. The current forecast has
increasing showers and rainfall totals Thursday night through
Saturday. Slight chance of thunderstorms remains in the forecast
starting Friday over the eastern windward waters. More fine
tuning will continue as the details become clearer as model
solutions converge.

&&

.AVIATION...
A dissipating front near the Big Island will continue to weaken
today. A loosely defined cloud band continues to bring some areas
of MVFR and isolated IFR conditions. AIRMET Sierra continues for
mountain obscuration over Maui County and will likely linger into
the first few hours of daylight. Continuing to monitor to see if
an AIRMET will be needed for the Big Island.

The overnight sounding showed a strong inversion around 5500 feet
at Lihue, while the Hilo sounding had a slightly weaker inversion
around 6000 feet.

Northerly winds pick up a bit behind this front, but at this time
do not anticipate any significant low level turbulence. An upper
level trough is expected to dig over the islands from the
northwest later today. The models indicate the potential for
significant upper level turbulence along the trough, in an area
from the Hawaiian islands extending north beyond 30N.

&&

.MARINE...
A High Surf Warning is in effect for north and west facing shores
of most islands with a High Surf Advisory for north facing shores
of the Big Island of Hawaii. A very large north northwest swell
is peaking this morning, but remain quite large on Thursday, then
subside through Saturday.

North winds are spreading over the Hawaiian coastal waters behind
a dissipating front. For now, wind speeds are below the 25 knot
Small Craft Advisory (SCA) threshold, but a SCA is in effect for
most waters due to large seas associated with the north northwest
swell.

Winds will strengthen over the next 36 hours as high pressure
builds northwest of the area and a trough forms to the east. Winds
will reach SCA levels in the windier areas around the Big Island
and Maui County today strengthening to near-gale force on Thursday.
Winds will subside Friday into Saturday as the trough approaches
from the east.

The approaching trough will bring increasing moisture and
instability, so thunderstorms will be possible as early as
Thursday night.

See the Collaborative Surf Discussion for details on surf and
swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST Thursday for Big Island North
and East.

High Wind Watch from this evening through Thursday afternoon for
Big Island Summits.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters-

&&

AVIATION...M Ballard
MARINE...Donaldson
REST OF DISCUSSION...Gibbs/Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:38 AM HSTHigh Wind WatchHFOHawaii12 hr

Nearby

Gale Warnings in Hawaii, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.